Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On the stability of axially symmetric equilibrium figures of a rotating viscous incompressible fluid

Author: V. A. Solonnikov
Translated by: I. V. Denisova
Original publication: Algebra i Analiz, tom 16 (2004), nomer 2.
Journal: St. Petersburg Math. J. 16 (2005), 377-400
MSC (2000): Primary 35Q30
Published electronically: March 9, 2005
MathSciNet review: 2068344
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that if the second variation of the energy functional $R$ (see (2.9)) is positive, then the axially symmetric equilibrium figure of a viscous incompressible capillary fluid is stable. The proof is based on the study of a nonstationary free boundary problem for the Navier-Stokes system with initial data close to the rotation regime of the fluid as a rigid body.

References [Enhancements On Off] (What's this?)

  • 1. A. M. Lyapunov, On stability of ellipsoidal shapes of equilibrium of revolving liquid, Collected Works. Vol. 3, Akad. Nauk SSSR, Moscow, 1959, pp. 5-113. (Russian)
  • 2. P. Appell, Traité de mécanique rationnelle. T. 4, Fasc. I. Figures d'équilibre d'une masse liquide homogène en rotation, Gauthier-Villars, Paris, 1932.
  • 3. R. A. Brown and L. E. Scriven, The shape and stability of rotating liquid drops, Proc. Roy. Soc. London Ser. A 371 (1980), no. 1746, 331–357. MR 576833, 10.1098/rspa.1980.0084
  • 4. M. Padula and V. A. Solonnikov, Existence of non-steady flows of an incompressible, viscous drop of fluid in a frame rotating with finite angular velocity, Elliptic and parabolic problems (Rolduc/Gaeta, 2001) World Sci. Publ., River Edge, NJ, 2002, pp. 180–203. MR 1937540, 10.1142/9789812777201_0019
  • 5. V. A. Solonnikov, A generalized energy estimate in a problem with a free boundary for a viscous incompressible fluid, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 282 (2001), no. Issled. po Linein. Oper. i Teor. Funkts. 29, 216–243, 281 (Russian, with English and Russian summaries); English transl., J. Math. Sci. (N. Y.) 120 (2004), no. 5, 1766–1783. MR 1874890, 10.1023/B:JOTH.0000018874.92754.31
  • 6. -, The problem of evolution of an isolated liquid mass, Sovrem. Mat. Fund. Naprav. 3 (2003), 43-62. (Russian)
  • 7. A. D. Myshkis (ed.), Hydromechanics of weightlessness, ``Nauka'', Moscow, 1976. (Russian)
  • 8. V. A. Solonnikov, On the justification of the quasistationary approximation in the problem of motion of a viscous capillary drop, Interfaces Free Bound. 1 (1999), no. 2, 125–173. MR 1867129, 10.4171/IFB/7
  • 9. Vsevolod A. Solonnikov, Lectures on evolution free boundary problems: classical solutions, Mathematical aspects of evolving interfaces (Funchal, 2000) Lecture Notes in Math., vol. 1812, Springer, Berlin, 2003, pp. 123–175. MR 2011035, 10.1007/978-3-540-39189-0_4

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 35Q30

Retrieve articles in all journals with MSC (2000): 35Q30

Additional Information

V. A. Solonnikov
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191023, Russia

Keywords: Equilibrium figures, free boundary problems, stability
Received by editor(s): August 18, 2003
Published electronically: March 9, 2005
Additional Notes: Supported by RFBR (grant no. 03-01-00638).
Article copyright: © Copyright 2005 American Mathematical Society